Ask a doctor

Side Effects After Botox in Forehead - Are They Permanent?

I had some bruising near my temples which came and went. But at the one injection site, I have a mark left....comparable to the look and size of a mole. It has not faded or gotten any better. Can you please tell me what this might be and if it will be permanent?

Doctor Answers (10)

Bruising After Botox Injections

+1

Hi Kingston.  Bruising after Botox is quite rare for experienced injectors - at least in relation to the possibility of bruising with dermal fillers.  

Whether this is bruising (or hemosiderin staining) as mentioned below, there are alternatives that have not been addressed.  Within two days of a deep bruise from any injection, we use pulsed dye lasers to quickly reverse the bruising.  After two days though, the treatment window closes and the bruise cannot be reversed easily.  The bruises typically resolve with 48-72 hours after V-Star pulsed dye laser treatments.

If the bruising has been there for quite some time (hemosiderin staining), then a q-switched Nd:Yg laser may be more appropriate.  We have used these lasers to remove staining from injection procedures as well as from sclerotherapy injections.  Hope this helps and good luck.


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox, Wrinkle Treatment, Beverly Hills Botox, Los Angeles Botox, Nasal Surgery, Beverly Hills Rhinoplasty

+1

The mark that you describe could be a hemosiderin pigment stain of your dermis.  When people get bruises the red blood cells burst releasing the hemosiderin pigment that sometimes stains the skin leaving a mark.  In most cases the mark lightens and disappears with time.  You may want to give it a month or so and if it doesn't improve see the MD that injected your Botox for further advice and treatment.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Spots after Botox injections

+1

It is impossible to know exactly what is going on without examining you.  In general, however, it sounds like you may have post-inflammatory hyperpigmentation.  After any injections you can have bruising.  Bruising can take 5 days to even 2 weeks to completely disappear, depending on how big and how deep the bruise is.  The bruise can also cause some inflammation in the skin.  This can make it look a little red at first but it may look brown after the inflammation has gone away.  This is the same thing that happens when you get a brown mark after a pimple or a scratch.  With some time it should fade to your normal color.  Be sure to use sun protection as sunlight will prevent this from fading and could even make it worse.

Jordana S. Gilman, MD
Atlanta Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

You might also like...

Botox injections for the forehead

+1

It is impossible to answer your question without seeing you in person and examining the lesion with high magnification.  What is unusual is to believe that there is a growth that the injection caused.  The needles commonly used to inject Botox are so tiny in diameter that there are no marks left.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Bruising after Botox Injection

+1

Bruising and pigmentation after your Botox injection should be temporary. There is nothing that you can do to accelerate the healing process. Fortunately, this is very rare.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

The effects of Botox are not permanent

+1

Bruising is always a possible side effect with Botox injections.  Bruising generally resolves over weeks.  Some people develop skin darkening after procedures.  This is called post inflammatory hyperpigmentation (PIH) - it's actually increased pigment in the skin.  PIH goes away on its own- but it can take weeks to months.  If you want to speed up the fading process, you can get a bleaching cream from your dermatologist.

Dina D. Strachan, MD
New York Dermatologist
3.5 out of 5 stars 6 reviews

Botox and Bruising

+1

Botox injections can create some bruising that usually go away in a few weeks. some bruising may "stain" the skin and the pigmentation (Post inflammatory pigmentation)  may be present for few more months. Some topical bleaching creams may help. you may want to discuss it with your doctor. 

Henri P. Gaboriau, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Pigmented spots at the site of botox injections are due to bruising

+1

Pigmented spots at the site of botox injections are due to bruising. They usually fade with time and only rarely are permanent.

Edward Lack, MD
Chicago Dermatologist
3.0 out of 5 stars 5 reviews

Botox is Not Permanent

+1

Your bruising at the injection site is most likely due to post-inflammatory hyperpigmentation which will be temporary. It is not an effect that is related to the Botox and is not permanent.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Are side effects from Botox permanent

+1

Botox action lasts 3-4 months on average, then dissipates.  The effects of Botox are not permanent.

Since you had some bruising in the area, it could have left some post-inflammatory pigmentation, that can last several months depending on the amount of pigmentation in your skin.

It is important to look at the before and after photos to determine if that mark was possibly there previously.  Also, if it is on the left-hand side, where the face is regularly exposed to the sun from the car window, that may exacerbate post-inflammatory pigmentation.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.